Kentucky, 2002Flash Flood in Kentucky, May 13, 2002
May 13, 2002 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 12:45 AM CST, 1 minute earlier.
Area forecast discussion, May 13, 12:45 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 AM CDT MON MAY 13 2002
WIDESPREAD HEAVY RAIN EVENT ONGOING ACROSS THE CWFA. STRONGEST
CONVECTION NOW INTO WESTERN KY AND ADJACENT SE MISSOURI. CONVECTION
IS MAKING GOOD PROGRESS EAST. THE BACK EDGE WAS OBSERVED MOVING
TOWARD SE MISSOURI AS WE SPEAK. WILL LET THE FLOOD WATCH END
NATURALLY THIS MORNING...AND ISSUE A STATEMENT AROUND DAYBREAK.
FRONT WILL CLEAR THE FA EARLY THIS MORNING. UPPER TROF OVER EAST
KANSAS WILL SHIFT EAST. A FEW SHOWERS STILL NOTED ON RADAR IN CLOSE
PROXIMITY TO THE VORT...SO WILL MAINTAIN SHOWERS IN THE FORECAST IN
SOME FASHION THROUGH THE MORNING. OTHERWISE...THIS AFTERNOON DECENT
DECREASE IN 950-850MB RH...SO EXPECT DECREASING CLOUDS. HIGH
PRESSURE BUILDS IN THROUGH WEDNESDAY...PROVIDING THE AREA WITH DRY
WEATHER. NEXT CHANCE OF CONVECTION RUNS THURSDAY THROUGH EARLY
SATURDAY...AND THIS IS ALREADY ADVERTISED IN CURRENT ZONES...SO WILL
MAINTAIN.
LATEST MOS GUIDANCE AND CURRENT ZFP/CCF NUMBERS ALL LOOKING
REASONABLE...SO WILL MAINTAIN THE CURRENT TREND.
.PAH...NONE.
In the hours before
Special weather statement, May 12, 9:13 PM CST, 3 hours 33 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT SUN MAY 12 2002
...SEVERE THUNDERSTORM WATCH CANCELLED...
WHILE THERE WILL CONTINUE TO BE THUNDERSTORMS THROUGHOUT THE
NIGHT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.
THE PRIMARY THREAT WITH STORMS OVERNIGHT WILL BE LOCALLY
HEAVY RAIN AND FLOODING.
Special weather statement, May 12, 10:10 PM CST, 2 hours 36 minutes before
ILZ082-083-086-087-090>094-INZ085>088-KYZ001>022-MOZ107>112-114-
130615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 PM CDT SUN MAY 12 2002
...STORMS MAIN THREAT BECOMING HEAVY RAIN AND FLOODING...
AT 1100 PM...PADUCAH RADAR SHOWED THE LINE OF STRONGEST STORMS
EXTENDING FROM JUST EAST OF OWENSBORO KENTUCKY...SOUTH TO AROUND
MADISONVILLE...AND THEN WEST THROUGH PADUCAH...TO NEAR CAIRO
ILLINOIS...THROUGH CAPE GIRARDEAU MISSOURI...TO AROUND GREENVILLE.
THIS LINE OF STORMS WILL SLOWLY SAG TO THE SOUTH THROUGH THE EARLY
MORNING HOURS. RAINFALL AMOUNTS OF UP TO AN INCH AN HOUR WILL BE
WIDESPREAD...WITH ISOLATED AMOUNTS POSSIBLY TWICE THAT HIGH.
ISOLATED STORMS WITHIN THIS LINE MAY ALSO PRODUCE 40 TO 50 MPH WINDS
AND PEA SIZE HAIL.
BEHIND THE LINE...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WILL PRODUCE RAINFALL AMOUNTS OF 1/2 TO 3/4 INCHES ACROSS A LARGE
AREA.
NUMEROUS ROAD CLOSURES DUE TO FLOODING HAVE BEEN REPORTED ACROSS THE
HILL COUNTRY OF SOUTHEAST MISSOURI...MUCH OF SOUTHWEST ILLINOIS...AND
A PORTION OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA ALONG THE
WABASH.
ADDITIONAL RAINFALL OVER SOAKED GROUNDS MAY LEAD TO NEW FLOODING AND
WILL CERTAINLY AGGRAVATE THOSE AREAS ALREADY FLOODED.
Local storm report, May 12, 11:08 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM MO FLOODING
05/12/02 WAYNE RTE 34 BETWEEN SILVA AND
PATTERSON WATER OVER HWY
REPORTED BY WAYNE COUNTY
DES
1052 PM IN FLOODING
05/12/02 GIBSON NUMEROUS COUNTY ROADS
FLOODED REPORTED BY EOC
1102 PM MO FLOODING
05/12/02 BOLLINGER NUMEROUS COUNTY ROADS
FLOODED REPORTED BY
BOLLINGER COUNTY DES
1106 PM MO FLOODING
05/12/02 WAYNE HWY 34 AT HWY 143 - ROAD
UNDER WATER..HWY 143 N TO
SAM A. BAKER PARK - UNDER
WATER IN 3 DIFFERENT
AREAS REPORTED BY EOC
1109 PM LIVERMORE KY FLOODING
05/12/02 MCLEAN TREES DOWN REPORTED BY
MCLEAN COUNTY EMA
1114 PM MO HEAVY RAIN
05/12/02 CAPE GIRARDEAU 3.55 INCHES OR RAIN SO
FAR TODAY REPORTED BY
EOC
1114 PM PIEDMONT MO FLOODING
05/12/02 WAYNE NUMEROUS COUNTY ROADS
FLOODED...PIEDMONT
AIRPORT FLOODED REPORTED
BY PIEDMONT EM
1117 PM MO HEAVY RAIN
05/12/02 BOLLINGER 4 - 4 1/2 INCHES OF RAIN
SINCE 830 PM CDT REPORTED
BY BOLLINGER COUNTY
1121 PM GRAND TOWER IL HEAVY RAIN
05/12/02 JACKSON 2.32 INCHES OF RAIN SINCE
700 PM CDT REPORTED BY
TRAINED SPOTTERS
1136 PM MO FLOODING
05/12/02 CAPE GIRARDEAU NUMEROUS COUNTY ROADS
FLOODED REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICE
1154 PM COLDWATER MO FLOODING
05/12/02 WAYNE PEOPLE TRAPPED IN HOMES
ON CEDAR CREEK IN
COLDWATER REPORTED BY
BOLLINGER COUNTY EMLocal storm report, May 12, 11:13 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 AM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM MO FLOODING
05/12/02 WAYNE RTE 34 BETWEEN SILVA AND
PATTERSON WATER OVER HWY
REPORTED BY WAYNE COUNTY
DES
1052 PM IN FLOODING
05/12/02 GIBSON NUMEROUS COUNTY ROADS
FLOODED REPORTED BY EOC
1102 PM MO FLOODING
05/12/02 BOLLINGER NUMEROUS COUNTY ROADS
FLOODED REPORTED BY
BOLLINGER COUNTY DES
1106 PM MO FLOODING
05/12/02 WAYNE HWY 34 AT HWY 143 - ROAD
UNDER WATER..HWY 143 N TO
SAM A. BAKER PARK - UNDER
WATER IN 3 DIFFERENT
AREAS REPORTED BY EOC
1109 PM LIVERMORE KY WIND DAMAGE
05/12/02 MCLEAN SEVERAL SMALL TREES DOWN
REPORTED BY MCLEAN COUNTY
EMA
1114 PM MO HEAVY RAIN
05/12/02 CAPE GIRARDEAU 3.55 INCHES OR RAIN SO
FAR TODAY REPORTED BY
EOC
1114 PM PIEDMONT MO FLOODING
05/12/02 WAYNE NUMEROUS COUNTY ROADS
FLOODED...PIEDMONT
AIRPORT FLOODED REPORTED
BY PIEDMONT EM
1117 PM MO HEAVY RAIN
05/12/02 BOLLINGER 4 - 4 1/2 INCHES OF RAIN
SINCE 830 PM CDT REPORTED
BY BOLLINGER COUNTY
1121 PM GRAND TOWER IL HEAVY RAIN
05/12/02 JACKSON 2.32 INCHES OF RAIN SINCE
700 PM CDT REPORTED BY
TRAINED SPOTTERS
1136 PM MO FLOODING
05/12/02 CAPE GIRARDEAU NUMEROUS COUNTY ROADS
FLOODED REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICE
1154 PM COLDWATER MO FLOODING
05/12/02 WAYNE PEOPLE TRAPPED IN HOMES
ON CEDAR CREEK IN
COLDWATER REPORTED BY
BOLLINGER COUNTY EMLocal storm report, May 12, 11:47 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 AM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1219 AM IN FLOODING
05/12/02 PIKE NUMEROUS COUNTY ROADS
FLOODED REPORTED BY
TRAINED SPOTTERS
1244 AM IL FLOODING
05/12/02 UNION NUMEROUS BACKROADS
FLOODED ALONG WITH HWY
146 W REPORTED BY UNION
COUNTY SHERIFFS OFFICE
1244 AM PIEDMONT MO FLOODING
05/12/02 WAYNE SOUTHERN PART OF PIEDMONT
ALONG MCKENZIE CREEK
FLOODED. ELM AND FIR
STREET HAVE WATER UP TO
THE BOTTOM OF THEM.
REPORTED BY WAYNE COUNTY
EMERGENCY MANAGEMENT.Special weather statement, May 13, 12:16 AM CST, 30 minutes before
KYZ001>006-008-009-MOZ112-114-130715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
116 AM CDT MON MAY 13 2002
...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN CROSSING INTO
WESTERN KENTUCKY FROM SOUTHEAST MISSOURI...
AT 115 AM...A LINE OF THUNDERSTORMS EXTENDED FROM CAIRO ILLINOIS...
SOUTHWARD ALONG THE MISSISSIPPI RIVER TO NEW MADRID MISSOURI. THE
LINE OF STORMS WAS MOVING EAST...AND WILL REACH A LINE FROM CALVERT
CITY TO MAYFIELD KENTUCKY TO THE TENNESSEE BORDER BY 230 AM. WIND
GUSTS TO 50 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS.
SHALLOW ROOTED TREES MAY BE UPROOTED DUE TO THE WET GROUND...AND
LOOSE OUTDOOR OBJECTS MAY BE BLOWN AROUND.
VERY HEAVY RAIN WILL CAUSE LOCAL STREET FLOODING.
Flash Flood, McCracken
- When
- May 13, 12:46 AM CST to 3:00 AM CST
- Where
- McCracken County, Countywide
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.054, -88.713 (the zone’s center; the record gives no point)
A house in Paducah was evacuated due to flooding. Road flooding was reported in the usual flood-prone areas of McCracken County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, May 13, 20021 death · 2 injured · $18,000 · 60 kt wind · 20 events
- Rip Current in Florida, May 13, 20021 death · 1 injured · 1 event
- Hail and Damaging Wind in South Carolina, May 13, 20021 death · $3,000 · 1 in hail · 2 events
- Flooding in Alaska, May 13 to 21, 2002$2.2 million · 2 events
- Tornadoes and Damaging Winds in Maryland, May 13, 2002$355,000 · F1 · 13 events
- Flood in Pennsylvania, May 13 to 14, 20022 injured · $500,000 · 1 event
- Wildfire in California, May 13, 20022 injured · $400,000 · 1 event
- Damaging Winds in Virginia, May 13, 2002$83,000 · 52 kt wind · 47 events
- Tornadoes and Hail in Maryland, May 13, 2002$170,000 · F1 · 4 events
- Hail and Damaging Winds in Maryland, May 13, 2002$187,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Georgia, May 13, 2002$78,000 · 1 in hail · 33 events
- Wildfire in California, May 13, 2002$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295798.